Reported Adverse Drug Reaction Cases
- mental status changes (confusion, hypomania)
Tramadol and serotonin syndrome
Tramadol hydrochloride (Tramal) is a centrally acting analgesic, which although chemically unrelated to the opioids, binds to and stimulates opioid receptors. In addition, it inhibits the re-uptake of noradrenaline and serotonin. Since its marketing in Australia in late 1998, ADRAC has received 171 reports of suspected adverse reactions. Six of these reports describe the serotonin syndrome.
The commonly accepted diagnostic criteria for the serotonin syndrome were developed by Sternbach. The diagnosis requires the development of at least three of ten clinical features (see box) coincident with the addition of a new serotonergic agent to an established medication regimen or an increase in the dose of a serotonergic agent.1
Four reports to ADRAC described the use of tramadol in patients who were taking antidepressants known to increase the concentration of brain serotonin. These included the selective serotonin reuptake inhibitors sertraline and citalopram, the selective monoamine oxidase inhibitor moclobemide (which releases serotonin), and a combination of the tricyclic antidepressants amitriptyline and clomipramine (serotonin reuptake inhibitors). Another report involved a patient who was taking St John's wort which is also believed to increase serotonin concentrations. The other report described the use of a relatively high daily dose (400 mg) of tramadol in an elderly male. Four of the six patients recovered after treatment while one patient required intensive care admission and had not recovered at the time the report was submitted. The outcome is unknown in another patient.
ADRAC advises that caution should be taken with the use of high doses of tramadol and with tramadol in patients taking medications known to increase brain concentrations of serotonin.
Clinical Features of Serotonin Syndrome